Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 320, NWS Goodland, KS

September 4, 2005Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2005, 6:46 PM MDT for Greeley County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2005, 6:46 PM MDT (00:46 UTC)
Expired
Sep 4, 2005, 7:08 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050046
SVRGLD
KSC071-050145-
/O.NEW.KGLD.SV.W.0320.050905T0046Z-050905T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT SUN SEP 4 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 745 PM MDT

* AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF TRIBUNE...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GREELEY COUNTY AROUND 700 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3841 10189 3828 10168 3829 10157 3864 10157
      3862 10173

$$

LOCKHART
1 follow-up statement
000 
WWUS53 KGLD 050108
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN SEP 4 2005

KSC071-050118-
/O.CAN.KGLD.SV.W.0320.000000T0000Z-050905T0145Z/
GREELEY KS-
708 PM MDT SUN SEP 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREELEY COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3841 10189 3828 10168 3829 10157 3864 10157
      3862 10173

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:24 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 4, 2:24 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SUN SEP 4 2005

.DISCUSSION...
12Z MODELS BOTH INITIALIZED REASONABLY WELL WITH UPPER AIR
FEATURES...WITH GFS A BIT BETTER AT 300 MB. BOTH MODELS HAVING
TROUBLE RESOLVING WEAK WAVE OVER COLORADO NOTED ON RAOBS...WITH THE
GFS SLIGHTLY BETTER INITIALIZED. SHORT RANGE MODELS IN REASONABLE
AGREEMENT THROUGH THE BEGINNING OF THE PERIOD...BEFORE SIGNIFICANT
DIFFERENCES EMERGE WITH THE HANDLING OF WEST COAST TROUGH. TROUGH
HAS BEEN CAUSING HAVOC WITH THE MEDIUM RANGE MODELS THE PAST FEW
DAYS. BASED ON TRENDS OF THE EXTENDED MODELS...THINK THE ETA IS TO
WEAK/NORTH WITH TROUGH...WHILE THE GFS SEEMS TO BE DEEPENING THE LOW
TO MUCH. EITHER WAY...MUCH OF THE MODEL DIFFERENCES WILL NOT IMPACT
THE CWA THROUGH THE SHORT TERM.

FOR TONIGHT...MAIN FORECAST CONCERN FOR TONIGHT WILL BE POTENTIAL
FOR ANY CONVECTION TO FIRE OFF ON SFC CONVERGENCE BOUNDARY ACROSS
CENTRAL AND NORTHEAST CWA. THIS SPEED CONVERGENCE BOUNDARY IS AIDED
BY EASTWARD SURGE IN DRYLINE LATE THIS AFTERNOON. RUC ANALYZING
RATHER IMPRESSIVE AMOUNT OF SHEAR...SO MAY SEE A FEW ORGANIZED
STORMS IN THE EARLY EVENING. STRONG LLJ GETS GOING AFTER 03Z...WHICH
MAY AID A FEW STORMS IN LINGERING TILL AROUND 06Z IN THE NORTHEAST.
ALSO MAY SEE AN ISOLATED STORM BRUSH THE NORTHWEST CORNER EARLY AS
WEAK WAVE LIFTS NORTH...BUT RATHER DRY AIRMASS SHOULD LIMIT COVERAGE.

MONDAY-MONDAY NIGHT...ETA/GFS/CANADIAN/RUC ALL BRING SFC TROUGH ACROSS
CWA DURING THE AFTERNOON IN RESPONSE TO JET STREAK...CURRENTLY OVER
SOUTHERN NEVADA...SLIDING ACROSS THE AREA. WHILE ALL MODELS AGREE
WITH THE FORCING...LARGE DIFFERENCES IN TIMING EXIST BETWEEN THE
MODELS. ETA THE MOST AGGRESSIVE BREAKING OUT CONVECTION AROUND
18Z...WHILE THE GFS HOLDS OF TILL AFTER 00Z. HARD TO PICK OUT A
CLEAR FAVORITE IN THE TIMING DEPARTMENT...BUT WILL HEDGE A BIT
TOWARDS CLIMO AND PUT HIGHEST POPS IN THE 21Z-03Z TIME FRAME. WITH
THE DEGREE OF FORCING AND COMBINATION OF INSTABILITY AND SHEAR WILL
PROBABLY SEE A DECENT COVERAGE/ORGANIZATION OF STORMS SO WILL
INCREASE POPS A BIT...BUT QUESTIONS OF TIMING WILL KEEP ME FROM
GOING TO HIGH WITH CHANCES.

TUESDAY-WEDNESDAY...PRECIP FORECAST GETS QUITE A BIT MORE COMPLICATED
THROUGHOUT THIS TIME PERIOD AS FRONTAL BOUNDARY POSITION WILL BE KEY
TO CONVECTIVE INITIATION. WITH RIDGING ALOFT HAVE A HARD TIME SEEING
THE FRONT GETTING AS FAR SOUTH AS THE ETA WOULD SUGGEST...AND AM
SIDING MORE TOWARDS THE GFS. ON TUESDAY SHOULD SEE CONVECTION FIRE
OFF IN TWO AREAS...IN AREA OF WEAK UPSLOPE FLOW ACROSS NORTHEAST
COLORADO...AND NEAR SFC FRONT ACROSS SOUTHWEST NEBRASKA. STORM MOTIONS
ARE QUITE SLOW...WHICH MAY BRING A HEAVY RAIN THREAT. THIS SLOW
MOVEMENT MAY ALSO LIMIT COVERAGE SO WILL KEEP POPS ONLY IN THE
CHANCE RANGE.  FOR WEDNESDAY SFC FEATURES MUCH DIFFERENT BETWEEN
MODELS WITH ETA HAVING FRONT ACROSS CWA AND GFS HAVING SOME LEE
TROUGHING. AS MENTIONED BEFORE...PREFER GFS SOLUTION STALLING FRONT
ACROSS SOUTHWEST NEBRASKA THEN RETREATING TO THE NORTH. SLOW STORM
MOVEMENT WILL ALSO BE PROBLEMATIC...SO WILL ONLY GO LOW CHANCE POPS
ACROSS THE WEST...AND SLIGHT CHANCE POPS ELSEWHERE.

IN THE EXTENDED...MODELS CONTINUE TO JUMP AROUND CONSIDERABLY WITH
RESPECT TO UPPER AIR PATTERN NEXT WEEKEND. THERE HAVE BEEN VERY
LARGE RUN TO RUN VARIATIONS WITHIN THE GFS...WITH THE ECMWF BEING A
BIT MORE CONSISTENT. DESPITE ALL THE JUMPING AROUND...ENSEMBLES
STILL FAVOR A SLOWER/DEEPER SOLUTION WITH THIS WAVE...WITH 00Z GFS
ENSEMBLES SUPPORTING ECMWF. THIS IS IN LINE WITH THINKING FOR
YESTERDAY WITH HOLDING BACK FRONTAL PASSAGE AND KEEPING TEMPS WARM.
ALTHOUGH CONFIDENCE IS LOW FOR ANY GIVEN RUN OF THE MODELS...WILL
USE A 06Z GFS/ECMWF BLEND AS BASELINE FOR EXTENDED GRIDS. WITH ALL
THE UNCERTAINTY NAILING DOWN POPS IS QUITE TRICKY...HOWEVER MODEL
CONSENSUS IS THAT PERSISTENT LEE TROUGH WILL BE IN PLACE THROUGH OUT
THE PERIOD WITH SOUTHWEST FLOW ALOFT BECOMING ESTABLISHED. WITH THIS
PATTERN WOULD EXPECT A FEW BITS OF ENERGY TO ROUND THE BASE OF THE
TROUGH TO AID SOME UPPER AIR SUPPORT. WITH THIS IN MIND HAVE WENT
WITH 20-30 POPS DURING THE DIURNALLY FAVORED TIMES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Sep 4, 1:16 PM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT SUN SEP 4 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
216 PM CDT SUN SEP 4 2005 /116 PM MDT SUN SEP 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ELONGATED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
FROM THE SOUTHWEST THIS AFTERNOON. TWO AREAS OF THUNDERSTORMS ARE
EXPECTED.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SUBTLE
SURFACE DRYLINE FROM ROUGHLY MCCOOK NEBRASKA SOUTHWEST THROUGH
COLBY TO LEOTI KANSAS. INSTABILITY AND WIND SHEAR WILL BE
SUFFICIENT FOR SUPERCELL STORMS. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE. HOWEVER...A TORNADO THREAT CANNOT BE RULED OUT GIVEN THE
STRENGTH OF THE CONVERGENCE AND SUFFICIENT TURNING OF WINDS WITH
HEIGHT IN THE LOWER LEVELS.

A SECONDARY AREA MAY DEVELOP FROM YUMA TO FLAGLER COLORADO ALONG A
MORE PRONOUNCED DRYLINE. THESE STORMS WILL HAVE A HIGHER CLOUD
BASE...PROMOTING A THREAT FOR GUSTY WINDS. DANGEROUS CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.

PERSONS PLANNING OUTDOOR ACTIVITIES FOR THE LABOR DAY WEEKEND
SHOULD AN EYE TO THE SKY AND MOVE INDOORS IF THUNDERSTORMS
APPROACH THEIR AREA OR THUNDER IS HEARD. STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA EACH
AFTERNOON AND EVENING FROM MONDAY THROUGH FRIDAY. STORMS MAY
BECOME SEVERE MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WIND. OTHERWISE THE MAIN THREAT WILL BE DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:24 PM MDTSevere Thunderstorm WarningGLDSherman24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.